The Food and Drug Administration (FDA) is cautioning breastfeeding women
not to use an unapproved drug, domperidone, which may increase the secretion
of prolactin and therefore increase milk production. Several published reports
and case studies have linked domperidone to cardiac arrhythmias, cardiac arrest,
and sudden death in patients receiving an intravenous form of the drug.
More than 2000 reports of adverse effects from 33 countries have been
related to domperidone, and the drug has been withdrawn from marketing in
a number of countries. Several nations, including Canada, have approved oral
domperidone for gastric disorders, as it increases contractions of the stomach
Hampton T. FDA Warns Against Breast Milk Drug. JAMA. 2004;292(3):322. doi:10.1001/jama.292.3.322
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: